Pennsylvania, 2019Damaging Winds in Pennsylvania, July 28, 2019
July 28, 2019 · NWS CTP · 2 events in 2 counties and zones
A broken line of showers and storms slipped southeastward from New York state into a moderately high CAPE, low shear environment across northern Pennsylvania during the late afternoon and early evening of July 28. Sporadic wind damage was observed across the northern tier counties with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of showers and storms slipped southeastward from New York state into a moderately high CAPE, low shear environment across northern Pennsylvania during the late afternoon and early evening of July 28. Sporadic wind damage was observed across the northern tier counties with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:04 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 28, 2:04 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service State College PA
304 PM EDT Sun Jul 28 2019
.SYNOPSIS...
A weak, dying cold front will push into the region through
tonight. Another slow-moving cold front will push through
Pennsylvania on Wednesday, then stall out along the Mid Atlantic
coastline the second half of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As expected, diurnal heating in concert with a cool pool aloft
has prompted isolated showers and thunderstorms to form across
portions of northern and east central areas this afternoon.
Shear is weak, and storms of the pulse variety are expected to
remain subsevere through this evening. Highest POPs to remain
over northern PA as the dying front lays out across the area
during max heating.
Isolated showers or thunderstorms may linger a bit past sunset
with slightly larger cold pools generated than last evening.
Expect most activity to be done by midnight. An even milder
overnight is expected given higher dewpoints. Expect valley fog
to redevelop as well, and for min temps to range between 65 and
70 throughout.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Morning river valley fog will have greatest coverage across
central and northern areas Monday morning. Upper ridge building
into PA will bring dry and very warm conditions throughout, with
still just a slight chance of an afternoon or evening shower or
thunderstorm during max heating. Ensemble mean 850mb temps of
17C- 18C should translate to highs from the low to mid 80s over
the highest terrain, to the low 90s in the Susq Valley.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Surface ridge up the Appalachians Monday night. A trogh in
advance of the next front may trigger showers or a thunderstorm
in advance of a slow-moving cold front. The front will
approach from the Grt Lks late Tuesday into Wednesday bringing
the likelihood of showers/thunderstorms. By Wednesday night, the
front reaches the NJ coast and high pressure begins to build
down from Canada. This will give central PA cooler and drier
weather likely late in the week. The cold front that passed by
stalls down over Virginia. Enough uncertainty remains with
regard to location of stalled front and a potential wave along
the front to keep a daily chance of convection over southcentral
and southeastern Pa even into next weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A weak, dying cold front will push into the region through
tonight. The approach of the weak front will result in isolated
convection through this evening focused primarily north of
I-80, though just enough instability around to kick off isolated
tstms between I-80 and the turnpike (including MDT/LNS) (not
included in TAFs).
Potential for patchy fog tonight, esp where it rains today. But
otherwise,
.Outlook...
Mon...Sct PM tsra north with local restrictions.
Tue...Sct PM tsra impacts mainly NW half.
Wed...Sct tsra impacts. Showers likely. MVFR cigs poss NW.
Thu...Isolated tstm poss south.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Watson/Fitzgerald
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 28, 4:21 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
521 AM EDT Sun Jul 28 2019
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
521 AM EDT Sun Jul 28 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 2:16 PM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
316 PM EDT Sun Jul 28 2019
PAZ037-281930-
Tioga PA-
316 PM EDT Sun Jul 28 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 330
PM EDT...
At 316 PM EDT, Doppler radar indicated a strong thunderstorm near
Elkland, moving northeast at 25 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Elkland, Lawrenceville, Knoxville and Osceola.
LAT...LON 4197 7714 4191 7745 4200 7753 4200 7706
TIME...MOT...LOC 1916Z 243DEG 22KT 4199 7742
Colbert/MD
Special weather statement, Jul 28, 2:52 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
352 PM EDT Sun Jul 28 2019
PAZ037-282030-
Tioga PA-
352 PM EDT Sun Jul 28 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 430
PM EDT...
At 352 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lawrenceville to near Gaines. Movement was
east at 30 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Mansfield, Westfield, Millerton, Keeneyville, Tioga, Roseville, Tioga
Junction and Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4199 7692 4178 7690 4179 7751 4193 7755
4200 7709 4200 7693
TIME...MOT...LOC 1952Z 270DEG 27KT 4197 7706 4185 7745
Colbert/BMWThunderstorm Wind, Tioga
- When
- July 28, 3:05 PM EST
- Where
- Tioga County, 0.54 mi NW of Millerton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.986, -76.936
A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees near Route 328 and Bly Road in Millerton.
Thunderstorm Wind, Potter
- When
- July 28, 4:24 PM EST
- Where
- Potter County, 0.38 mi NNE of Brookland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.835, -77.796
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across State Route 1001 near Brookland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 28, 20191 death · 1 event
- Tornadoes in Minnesota, July 28, 2019$2.0 million · EF1 · 5 events
- Damaging Winds and Lightning Strike in New York, July 28, 20191 injured · $101,000 · 50 kt wind · 28 events
- Damaging Winds and Lightning Strike in New York, July 28 to 29, 20191 injured · $10,000 · 50 kt wind · 38 events
- Flash Flood and Damaging Winds in New York, July 28, 2019$31,000 · 59 kt wind · 8 events
- Tornado and Hail in North Dakota, July 28, 2019EF1 · 7 events
- Damaging Winds in Vermont, July 28, 2019$21,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, July 28, 20191.75 in hail · 11 events
- Hail and Damaging Winds in Michigan, July 28, 20191 in hail · 8 events
- Tornado and Hail in Nebraska, July 28, 2019EF0 · 5 events
- Hail and Damaging Winds in Maine, July 28, 20191 in hail · 4 events
- Heavy Rain in Iowa, July 28 to 29, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843334, 843335.